Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 89, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 27, 2000, 5:15 PM EDT for Tuscola County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2000, 5:15 PM EDT (21:15 UTC)
- Expired
- Jul 27, 2000, 5:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Tuscola County, MI
The radar
The Detroit radar (KDTX), 88 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 272116 SVRDTX MIC157-272145- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 515 PM EDT THU JUL 27 2000 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TUSCOLA COUNTY IN SOUTHEAST MICHIGAN * UNTIL 545 PM EDT * AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DEFORD...OR 10 MILES EAST OF CARO...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CASS CITY AT 530 PM EDT THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. MANN GROVER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:03 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 27, 3:03 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 303 PM EDT THU JUL 27 2000 THIS FORECAST PROVIDES THE VERY DEFINITION OF UNSETTLED WEATHER. THE UPPER LOW SPINNING AWAY NEAR IRON MOUNTAIN WILL DRIFT SOUTHEAST TOWARD LAKE MI...THEN SOUTH. SURFACE LOW...STACKED WITH THE UPPER LOW...WL FOLLOW. WARM...MUGGY AIRMASS WL REMAIN ACROSS SE LOWER MI WITH LIGHT SOUTHERLY FLOW. EVALUATING CONVECTIVE POTENTIAL IS THE MAIN FORECAST CHALLENGE. MODELS INITIALIZED THE LOCATION OF THE UPPER LOW WELL...WHICH THEY SHOULD HAVE...IT/S BEEN THERE LONG ENOUGH. THE ETA INITIALIZED THE STRENGTH BETTER (DEEPER) THAN THE NGM/AVN. HOWEVER...AM LESS THAN IMPRESSED WITH THE MODELS THERMAL INITIALIZATION...AS THE LOW STILL HAS COOLER AIR ALOFT THAN THE MODELS THINK. GRB HAD A 500MB TEMP OF -14C...2-3C COLDER THAN ETA/NGM/AVN INDICATED. WV IMAGERY SHOWS A PRETTY WELL DEFINED DRY PUNCH ROLLING INTO WRN LOWER MI THIS AFTERNOON. THE LEADING EDGE OF THIS IS THE BEST SYNOPTIC FOCUS FOR CONVECTION EARLY TONIGHT. ON THE MESOSCALE...ONCE AGAIN TODAY THE LAKE BREEZES HAVE BEEN THE BIG PLAYERS...WITH OUR FIRST STORMS OF THE DAY ALONG THE THUMB SHORELINE. THE LAKE ST CLAIR BREEZE JUST GOT ACTIVE IN MACOMB COUNTY. THE DRIER AIR ALOFT IS PROGGED TO EDGE INTO THE SRN ZONES EARLY TONIGHT...ONLY TO HAVE MOISTURE AND DPVA ROTATE BACK IN OVERNIGHT. THE COMBINATION OF COOLER AIR ALOFT...AND NUMEROUS MESOSCALE BOUNDARIES FLOATING AROUND...JUSTIFIES KEEPING A CHC OF PRECIP IN ALL ZONES ALL NIGHT. BETTER CHANCE WL BE IN THE NORTH...WHERE DEEPER MOISTURE WL RESIDE THE LONGEST...AND WHERE MORE OUTFLOW BOUNDARIES ARE LOCATED AT THE MOMENT. REALLY...VERY LITTLE CHANGES THROUGH SAT. ALTHOUGH THE POSITION OF THE UPPER AND SURFACE LOWS SHIFTS THRU THE PERIOD...BOTH REMAIN TO OUR WEST. SE LOWER MI WL REMAIN IN LIGHT SOUTHERLY LOW LEVEL FLOW...WITH WEAK THETA-E ADVECTION IN THE LOW LEVELS. AIRMASS CHANGES LITTLE AFTER TONIGHT...REMAINING SEASONABLY MOIST (PRECIPITABLE H2O 1.3 TO 1.5 INCHES)...AND SEASONABLY UNSTABLE (LI/S -1 AT NIGHT...-5 IN THE HEAT OF THE DAY). WEAK WINDS ALL THE WAY UP THE CHUTE MEAN SLOW STORM MOTION TO THE NE...LITTLE SHEAR TO ALLOW FOR STORM ORGANIZATION...AND WL ALLOW LAKE BREEZES TO FORCE CONVECTION. NUMERICAL GUIDANCE IN AGREEMENT WITH THIS STEADY AS SHE GOES PHILOSOPHY. SO EXPECT SCT SHRA/TSRA IN THE DAYTIME...MAINLY AFTERNOON. CHC POPS IN THE OVERNIGHT PERIOD...WITH NO MENTION OF TIMING...AS CONVECTION HAS TENDED TO NOT WIND DOWN UNTIL VERY LATE AT NIGHT. EXTENDED PERIOD BEGINS WITH UPPER LOW JUST TO OUR WEST. THIS BUNDLE OF ENERGY SHEARS APART EARLY IN THE EXTENDED...WITH THE REMNANTS DRIFTING SW INTO THE MID MS VALLEY BY EARLY NEXT WEEK. STRONG WRN UPPER RIDGE WL FLOP OVER A BIT...WITH RIDGE AXIS FROM NRN PLAINS TO WRN LAKE SUPERIOR. THE BERMUDA HIGH WL REMAIN DOMINANT TO OUR EAST...LEAVING SE LOWER MI UNDER CONTINUED UPPER LEVEL TROFFING. THE CANADIAN/OPERATIONAL MRF SEEM TO HAVE THE BEST HANDLE AND BEST CONSISTENCY...WITH THE ETAXX EXTENDING THE ATLANTIC UPPER RIDGE TOO FAR WEST. PRESENCE OF UPPER LOW/TROFFING JUSTIFIES CHC POPS INTO MONDAY... ALTHOUGH CHC OF RAIN WL BE HIGHER SUNDAY THAN MONDAY. BEYOND THAT IS A TRICKY QUESTION. WITH SUCH A STAGNANT PATTERN SETTING UP THRU WEDNESDAY...MESOSCALE FORCING/LAKE BREEZES COMBINED WITH CONTINUED WEAK UPPER TROFFING SHOULD ALLOW POPCORN SHRA/TSRA IN THE HEAT OF THE DAY. THESE PROBABLY WL NOT ACHIEVE 30 PERCENT AREAL COVERAGE ON ANY PARTICULAR DAY...BUT STILL WARRANTS CHC POPS. PERHAPS A DRY DAY THUR AS A DRIER WSW FLOW DEVELOPS AHEAD OF A NRN PLAINS COLD FRONT. .DTX...NONE. ZOLTOWSKI
In the hours before
Special weather statement, Jul 27, 3:55 PM EDT, 1 hour 20 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-281200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 355 PM EDT THU JUL 27 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS ALL OF SOUTHEAST LOWER MICHIGAN LATE THIS AFTERNOON AND EVENING...WITH ISOLATED SEVERE THUNDERSTORMS EXPECTED ALONG THE LAKE HURON AND LAKE ST CLAIR SHORELINE AREAS. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS AS WELL...HOWEVER THE SEVERE THUNDERSTORM THREAT WILL DIMINISH AFTER 7 PM. SPOTTER ACTIVATION WILL BE NECESSARY EARLY THIS EVENING. WARM AND HUMID AIR ALREADY IN PLACE OVER SOUTHEAST MICHIGAN IN COMBINATION WITH A SLOW MOVING LOW PRESSURE SYSTEM WILL RESULT IN SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND OVERNIGHT ACROSS ALL OF SOUTHEAST LOWER MICHIGAN. THE BEST CHANCE OF STRONG TO SEVERE THUNDERSTORMS WILL BE ALONG THE LAKE HURON AND LAKE ST CLAIR SHORELINE AREAS THROUGH 7 PM. THE STORMS THAT DEVELOP WILL MOVE NORTHEAST AT 15 MPH AND WILL BE CAPABLE OF PRODUCING HAIL TO ONE INCH...WIND GUSTS TO 40 MPH AND HEAVY RAINFALL. DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS PONDING OF WATER ON ROADS AND IN LOW LYING AREAS IS ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR LATER FORECAST UPDATES. GSS
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:23 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 67 min |
| Jul 27, 3:50 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 40 min |
| Jul 27, 4:46 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 44 min |
| Jul 27, 7:25 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.